Skip to content
Includes Expert Content
Adderall and increased anxiety
avatar
sysmom posted:
Hello! I'm so grateful to have found this little corner of the web. I've been doing some searching for more information on my issue and haven't found much. Mostly find boards or threads that have young kids in it messing around or people wanting to abuse adderall for weight loss, recovering drug addicts or some non prescribed use...SO THANK YOU FOR BEING HERE!

I was diagnosed with depression when I was younger and I've been on/off antidepressants since the age of 15. I have always had ADD (no hyperactivity) but never took the opportunity to be treated for it, It was just a part of who I was...forgetful, scattered, silly, easily distracted, spacey, etc. My brother also suffers but much worse (ADHD), especially when younger and was prescibed Ritalin long, long ago while he was in elementary/middle and highschool. Now that I am an adult my ADD interfers with my career and most importantly my marriage, I'm forgetful, unreliable and unfocused so my husband and I talked about it and I spoke with my doctor and she agreed it was time we tried something. My doc slowly weened me off Lexapro (20mg) and placed me on 10mg of Adderall XR once daily. Was on that for a month and during my checkup she/I agreed we could try a higher dose since I felt a little better but may benefit from a higher dose. It also seems I haven't had any issues with being completely off of my Lexapro. She went to 25mg Adderall XR once daily, in which I've been on for about 2 weeks. Last week I had an anxiety attack and called my doctor. She stated that my morning Mt. Dew was the culprit (too much caffine/stimulant) and to hold off on any soda until after 1pm. I have done what she has said but still feel...not quite right. I'm anxious, nervous and worrying about really trivial things. Where as before Adderall I was likely to work on 3-5 projects at once - though not getting much done on any of them, but didn't feel overwhelmed or anxious. Now, if I have to do 2 things at once I feel very focused, BUT very anxious and a bit scared/nervous that I'm forgetting something or I'm doing something wrong. I find myself ditching out on plans because it makes me nervous to think about what I have to do later in the day or later in the week. I am able to focus and get a ton of stuff done, I retain what I read, I follow my husbands stories ( he used to think I didn't care because I would detach and zone out on something else mid-story) which has been great! But the good seems to come along with the added stress of the bad part - anxiety. I'm wondering if my dose is just a tad too high? maybe 20mg would be better? Should I not have taken her advise on getting rid of the Lexapro altogether? or will it take longer than 2 weeks for my body to get used to my higher dose? I will bring all this up with my doctor during my checkup in 2 weeks but I'm hoping you guys may have some sort of advice or familiar stories?

THANKS SO MUCH FOR LISTENING!!!
Reply
 
avatar
teeny79 responded:
It is also possible that you will need a different medication for your add. Each med is a little different so if you find that the nervousness isn't going away ask your doctor if you can try something different. I am on concerta and currently i'm taking 36mg, it seems to be doing great and i actually have less anxiety than i used to have. Maybe there is a different med out there that will work on you without giving you anxiety.

You may also need to look into counseling. Medication will correct most of the symptoms we deal with but some of them are learned and will require the help of a counselor to help us learn different ways of coping with some of the things we deal with.

It is possible that your newly discovered anxiety is related to you thinking in different ways and that it will go away with time but then again it could also be from your medication. I'd say that if you are still feeling anxious when you go to see the doc you should definitely mention it to her.

Welcome to this board and good luck with the meds!
 
avatar
mousep replied to teeny79's response:
Hello, well i just realized this page was from 5 years ago, lol..Hopefully you are doing better!! But i just want to say to Sysmom that i am also having the same problems as you described with the Adderall (i'm taking IR though) i was on 10mg taken 2 times daily and i didn't really notice anything but loss of appetite. Now a week ago she had me do 20mg in morning and 10mg in afternoon and all it's doing i feel so far is making me really hyper, almost manic & nervous. I feel like i can't really focus still cuz i'm all crazy hyper & anxious. I don't get it?!! 20-30 was too low and now 30-40 seems too high. So what's the deal?!! ugh getting so frustrated!! And i too have a hard time listing to my husband talk cuz i can't even pay attention to what he's saying, he gets so annoyed about it. HELP!!!!!!!!!!!!!!!!
 
avatar
Gina Pera replied to mousep's response:
Hi Mouse,

There is a lot wrong with the apparent approach your physician is taking.

You can't just prescribe a stimulant and send the patient off without any idea of what to look for in terms of decreasing symptoms. There should be measurable targets, rating scales, etc. Not vague indications of "feeling better."

Also, doubling the dosage because you weren't "feeling anything" risked the side effects that you report.

Increasing the dosage should be done slowly.

It might be that Adderall is not the right medication for you; it's not right for many people with ADHD, creating more anxiety and agitation, even anger. Though it does work well for other people.

It's impossible to explain here all that you should know about medication selection and dosing -- not to mention paying attention to any co-existing anxiety/depression, etc. I wrote about it at length in my book, Is It You, Me, or Adult A.D.D.?

The bottom line: You must be an educated consumer. One reason that ADHD medication has become so stigmatized is because too many physicians are not being methodical. It's a problem.

Good luck!
Gina Pera
 
avatar
Gina Pera replied to mousep's response:
P.S. Your husband should be assisting you in finding the best medication/dosage. It often takes teamwork. Yes, you can tell him I said that.


Featuring Experts

My foray into the field of ADHD began by chance. In 1999, I picked up a library book about the brain. And what I read changed my life and my husband&#...More

Helpful Tips

How I explained ADHD tardiness to my angry wife
The back story here is my wife and I had been in a "discussion" for about a week. It was pretty intense. She was upset that I got home over ... More
Was this Helpful?
31 of 33 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.